Kansas, 2022

Tornadoes and Hail in Kansas, July 22, 2022

July 22, 2022 · NWS GLD · 30 events in 7 counties and zones

During the afternoon to early evening hours, a disturbance moved over the High Plains creating isolated to scattered thunderstorms that produced multiple tornadoes, up to ping pong ball sized hail, and damaging winds with gusts up to 90 mph. The wind damage occurred in Decatur, Sheridan and Graham counties, with damage to an airport hanger in the city of Hoxie, damage to an outbuilding and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon to early evening hours, a disturbance moved over the High Plains creating isolated to scattered thunderstorms that produced multiple tornadoes, up to ping pong ball sized hail, and damaging winds with gusts up to 90 mph. The wind damage occurred in Decatur, Sheridan and Graham counties, with damage to an airport hanger in the city of Hoxie, damage to an outbuilding and utility trailer, and numerous large tree limbs downed. The largest hail was reported in southern Logan County while the strongest winds were reported in Hoxie with the damage to the airplane hanger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 3:36 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 22, 3:36 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
336 PM MDT Fri Jul 22 2022

.SHORT TERM...(This evening through Saturday)
Issued at 234 PM MDT Fri Jul 22 2022

Latest upper air analysis shows a ridge centered over the Four
Corners Region.  Several upper level short wave troughs were moving
around the ridge over the Rockies.  Closer to home at the surface a
trough was evident in the surface observations from Goodland to
McCook area.

For the rest of the afternoon am expecting an upper level short wave
trough to form over the surface feature.  This will help spark storm
development.  Another trough may move through over the southern part
of the forecast area later in the afternoon.  The focus over the
southern part will be a dry line.  What could also happen is storms
form from north to south along the surface trough/dry line boundary
through the afternoon and into the evening.  Deep layer shear is
sufficient for rotating updrafts. As such hail up to quarter size
will be possible with the strongest storms. Main threat will be wind
gusts of 60-70 MPH with any storms that form.

This evening the storm coverage should increase to scattered. Latest
model data is suggesting the scattered storms form a line.  Storms
that form a line will be more favorable for producing the severe
wind gusts.  Storm activity will either end or move out of the
forecast area by midnight.  Lows will be warmer than last night due
to the ridge expanding further east of the forecast area behind the
storm activity.

Saturday will be hotter than today.  The ridge will be flattened as
a short wave trough moves across the Northern Plains.  As the trough
moves southeast into the Missouri River Valley it will extend
southwest to the forecast area.  At the surface a pre-frontal trough
will form, extending from southwest to northeast across the forecast
area. The surface convergence along the trough should be the source
for storm development, possibly as early as mid afternoon. Storm
coverage will increase through the rest of the afternoon and into
the early evening.  Wind gusts of 60-70 MPH will be the primary
threat.

Due to the even hotter temperatures a heat advisory is in effect for
the east half of the forecast area.  Heat index values will range
between 105F and 110F.  Wichita County could be added to the
advisory; that county is on the cusp of reaching 105, and likely
would if highs warm further than forecast.

Saturday night storm activity should spread across the southern half
of the forecast area along the southward moving pre-frontal trough.
Deep layer shear looks favorable for rotating updrafts to form.
However the narrow CAPE profile and high cloud bases may limit the
hail potential. Behind the trough cooler air should begin to move in
during the night. Lows will be a few degrees cooler for most of the
forecast area.

.LONG TERM...(Sunday through Friday)
Issued at 331 PM MDT Fri Jul 22 2022

At the beginning of the long term period, forecast guidance
continues to show a westerly flow aloft with an upper air high over
and across the southern CONUS and the base of an upper air trough
spanning across the Great Lakes region and a portion of the Northern
Plains. This pattern continues through Monday keeping the mostly
western flow aloft and into the first part of Tuesday. Models show
the northern trough base starting to move a south over the CWA with
a central Canadian low moving a little southeastward toward the U.S.
border. On Wednesday, the upper air low moves eastward north of Lake
Superior which will start turning the flow over the CWA to a
northwesterly direction when the back part of the trough moves over
it. On Thursday, the northwesterly flow aloft looks to continue as
the CWA moves between a ridge in the west and a trough in the east.
Models show the front part of the ridge being over the CWA for most
of Friday as the trough departs farther east. Another feature to
mention about the long term upper air pattern is that shortwave
disturbances appear to travel through the flow over the CWA
during the evening of each day.

At the surface, the CWA sees some good chances for precipitation
during the long term period with each seeing at least some chances.
The best chances for showers and thunderstorm look to be on Sunday
with PoPs almost reaching 70% in the west and tapering to around
50% in the east. Current QPF values continue to be under an inch
with the better amounts seen in the southwestern quadrant. The
second best day for precipitation chances looks to be on
Wednesday with PoPs between around 50-60%. Again, higher QPF
values are seen in the southwestern quadrant with portions of
Cheyenne county seeing over an inch. The remainder of the CWA sees
around a tenth to a half of an inch during the evening hours. The
remaining days see PoPs ranging from around 30-40% with lesser
expected QPF values. Models show a cold front passing through the
area on early Sunday with another on early Wednesday. Fire weather
does not look to be a concern with all the chances for
precipitation and minimum RHs staying well above criteria.

The Tri-State region expects to see daytime highs on Sunday and
Monday in the upper 80s to middle 90s followed by highs on Tuesday
in the lower to upper 90s. Wednesday and Friday's daytime highs cool
to between the lower and upper 80s and lower 90s range with Thursday
seeing coolest high temperatures in the upper 70s to middle 80s. Low
temperatures for Sunday, Monday, and Tuesday nights expect to be
between the lower and upper 60s with the remainder of the long term
period seeing overnight lows in the upper 50s to middle 60s range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1128 AM MDT Fri Jul 22 2022

VFR conditions forecast for the TAFs. Winds will be light through
the period. Main focus will be timing of the thunderstorms for
KMCK. Should be a fairly short window before storms move south of
the site. Main threat will be wind gusts of 60-70 MPH, with a
secondary threat being hail up to 1".

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-016-
     029.

     Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ001>004-
     014>016-028-029.

CO...NONE.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.

     Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
     Saturday for NEZ079>081.

&&

SHORT TERM...JTL
LONG TERM...076
AVIATION...JTL
Hazardous weather outlook, Jul 22, 10:45 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Fri Jul 22 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1045 AM MDT Fri Jul 22 2022 /1145 AM CDT Fri Jul 22 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are anticipated to form around 3 PM MDT along
the Highway 25 corridor. These storms will increase to scattered
coverage by early evening as they slowly move east.  Sudden and
potentially damaging wind gusts up to 70 mph will be the primary
threat. Large hail up to quarter size and lightning sparked fires
are secondary threats. Storm activity will move east of the Tri-State
Area by midnight.

A Heat Advisory is in effect from 3pm through 8pm CDT today for
counties along and east of Highway 83. If outside make sure to take
frequent breaks in the shade and drink lots of water.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

A Heat Advisory is in effect for portions of the area during the
afternoon and early evening hours on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JTL

In the hours before

Local storm report, Jul 22, 2:29 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     WILDFIRE         11 NNW REXFORD          39.61N 100.85W
07/22/2022                   RAWLINS            KS   911 CALL CENTER

            DISPATCH REPORTS SEVERAL HUNDRED HAY BALES
            ON FIRE NEAR LOCATION.

&&
Local storm report, Jul 22, 3:10 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     EXCESSIVE HEAT   COLBY                   39.39N 101.05W
07/22/2022  M105 F           THOMAS             KS   MESONET

            MESONET STATION AP863 COLBY. AT THE TIME OF
            THE 105 HEAT INDEX OBSERVATION, THE AIR
            TEMPERATURE WAS 104, DEW POINT WAS 60, RH
            WAS 24%, AND WINDS WERE FROM THE SOUTH(172)
            AT 7 MPH.

&&

CA
Local storm report, Jul 22, 3:12 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     EXCESSIVE HEAT   5 NNE NEW ALMELO        39.66N 100.08W
07/22/2022  M105 F           NORTON             KS   MESONET

            MESONET STATION DVI01171 LENORA. AT THE TIME
            OF THE 105 HEAT INDEX OBSERVATION, THE AIR
            TEMPERATURE WAS 102, DEW POINT WAS 64, RH
            WAS 29%, AND WINDS WERE FROM THE SOUTH(184)
            AT 12 MPH.

&&

CA
Local storm report, Jul 22, 3:13 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     EXCESSIVE HEAT   8 NNW STRATTON          40.26N 101.28W
07/22/2022  M107 F           HITCHCOCK          NE   MESONET

            MESONET STATION DW2911 8 N STRATTON. AT THE
            TIME OF THE 107 HEAT INDEX OBSERVATION, THE
            AIR TEMPERATURE WAS 104, DEW POINT WAS 63,
            RH WAS 27%, AND WINDS WERE CALM.

&&

CA
Special weather statement, Jul 22, 3:43 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM CDT Fri Jul 22 2022

NEZ080-081-222215-
Red Willow NE-Hitchcock NE-
443 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of southwestern Red
Willow and southeastern Hitchcock Counties through 515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Herndon, or 11 miles southeast of Trenton, moving
east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Red
Willow and southeastern Hitchcock Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 10072 4000 10093 4009 10093 4010 10072
TIME...MOT...LOC 2142Z 260DEG 7KT 4003 10091

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DDT
Special weather statement, Jul 22, 3:56 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
456 PM CDT Fri Jul 22 2022

KSZ014-222245-
Thomas KS-
456 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of southwestern Thomas
County through 545 PM CDT...

At 456 PM CDT, trained weather spotters reported a strong
thunderstorm producing a landspout 10 miles south of Brewster, moving
east at 10 mph.

HAZARD...Landspouts.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southwestern Thomas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3914 10136 3927 10138 3929 10121 3915 10119
TIME...MOT...LOC 2156Z 263DEG 7KT 3922 10131

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MRC

The radar

The Goodland radar (KGLD), 33 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 6 tornado, 5 hail, 1 lightning. Local standard time, as filed.

Tornado, Thomas

When
July 22, 3:58 PM CST to 4:00 PM CST
Where
Thomas County, 6.89 mi NNE of Brewster to 7.55 mi NNE of Brewster
Rating
EFU
Path length
0.91 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
39.464, -101.338

Landspout sighted about 10 miles east-southeast from the Sherman/Cheyenne County line, north of Edson, KS.

Tornado, Thomas

When
July 22, 4:00 PM CST to 4:02 PM CST
Where
Thomas County, 8.44 mi NNE of Brewster to 9.23 mi NNE of Brewster
Rating
EFU
Path length
1.09 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
39.485, -101.328

A second landspout was spotted a mile north of the first landspout in extreme northwest Thomas County. Landspout was sighted 10 miles east-southeast of the Sherman/Cheyenne County line, north of Edson.

Tornado, Thomas

When
July 22, 4:15 PM CST to 4:17 PM CST
Where
Thomas County, 5.19 mi N of Brownville to 5.95 mi NNE of Brownville
Rating
EFU
Path length
1.77 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
39.255, -101.345

Landspout reported east southeast of Goodland, Kansas. Employee was on I-70 looking east southeast. Location estimated by radar.

Tornado, Thomas

When
July 22, 4:21 PM CST to 4:25 PM CST
Where
Thomas County, 4.51 mi NNW of Brownville to 4.7 mi NNW of Brownville
Rating
EFU
Path length
0.2 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
39.239, -101.386

Off-duty NWS Employee reported two brief, coincident landspouts. This is the first tornado and its location as estimated by radar.

Tornado, Thomas

When
July 22, 4:21 PM CST to 4:25 PM CST
Where
Thomas County, 4.33 mi NNW of Brownville to 3.98 mi NNW of Brownville
Rating
EFU
Path length
0.34 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
39.238, -101.380

Off-duty NWS Employee reported two brief, coincident landspouts. This is second first tornado and its location as estimated by radar.

Tornado, Thomas

When
July 22, 4:28 PM CST to 4:33 PM CST
Where
Thomas County, 5.69 mi NNE of Brownville to 6.34 mi NE of Brownville
Rating
EFU
Path length
0.74 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
39.251, -101.295

Off-duty NWS employee reported a brief landspout near his location.

Hail, Rawlins

When
July 22, 4:45 PM CST
Where
Rawlins County, 4.71 mi N of Herndon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.968, -100.790

Dime to penny sized hail observed.

Thunderstorm Wind, Wichita

When
July 22, 5:28 PM CST
Where
Wichita County, 10.43 mi N of St Theresa
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.700, -101.454

Thunderstorm Wind, Decatur

When
July 22, 5:45 PM CST
Where
Decatur County, 13.07 mi SW of Oberlin
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.698, -100.708

Thunderstorm wind gusts estimated up to 80 mph snapped several large tree branches, moved a utility trailer, and damaged an outbuilding.

Thunderstorm Wind, Decatur

When
July 22, 5:57 PM CST
Where
Decatur County, 13.47 mi SW of Oberlin
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.673, -100.687

Hail, Logan

When
July 22, 6:00 PM CST to 6:03 PM CST
Where
Logan County, 3.36 mi ENE of Monument
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.110, -100.959

Accumulating pea to penny sized hail observed over a period of three minutes.

Thunderstorm Wind, Rawlins

When
July 22, 6:14 PM CST
Where
Rawlins County, 3.27 mi SSE of Achilles
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.676, -100.796

Hail, Logan

When
July 22, 6:30 PM CST
Where
Logan County, 5.73 mi S of Monument
Measured
1.75 in hail
Reported by
Public
Coordinates
39.018, -101.008

Dime to golf ball sized hail reported.

Thunderstorm Wind, Wichita

When
July 22, 6:35 PM CST
Where
Wichita County, 1.28 mi NE of Leoti
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.490, -101.330

A mesonet station recorded a 61 mph gust at a height of 10 meters and a 45 mph gust at 2 meters.

Thunderstorm Wind, Sheridan

When
July 22, 6:38 PM CST
Where
Sheridan County, 3.68 mi S of Selden
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.477, -100.571

Hail, Sheridan

When
July 22, 6:39 PM CST
Where
Sheridan County, 0.85 mi E of Selden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.531, -100.554

Thunderstorm Wind, Sheridan

When
July 22, 6:50 PM CST
Where
Sheridan County, 2.08 mi NNW of Hoxie
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.379, -100.441

As a storm moved southeast across Sheridan County, wind gusts were estimated at 60-70 mph.

Thunderstorm Wind, Sheridan

When
July 22, 6:50 PM CST
Where
Sheridan County, 3.09 mi N of Hoxie
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.394, -100.436

Estimated 60 mph gusts as a storm moved southeast across Sheridan County.

Thunderstorm Wind, Sheridan

When
July 22, 6:50 PM CST
Where
Sheridan County, 1.07 mi NNW of Hoxie
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.363, -100.441

As a thunderstorm moved into Hoxie, winds estimated to gust up to 90 mph damaged an airplane hangar at the Hoxie Municipal Airport. Damage included the loss of roof and damage to the side walls. The wood used as supporting structure on the hangar was in fair condition.

Thunderstorm Wind, Sheridan

When
July 22, 6:55 PM CST
Where
Sheridan County, 0.61 mi N of Hoxie
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.359, -100.430

A severe thunderstorm moved southeast across Sheridan County producing estimated 70 mph wind gusts in the city of Hoxie.

Thunderstorm Wind, Logan

When
July 22, 7:10 PM CST
Where
Logan County, 5.6 mi N of Elkader
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.860, -100.854

Off-duty NWS employee observed estimated 80 mph winds on US Highway 83.

Hail, Logan

When
July 22, 7:10 PM CST
Where
Logan County, 5.6 mi N of Elkader
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.860, -100.854

Off-duty NWS employee observed ping pong ball sized hail on US Highway 83.

Thunderstorm Wind, Sheridan

When
July 22, 7:14 PM CST
Where
Sheridan County, 4.96 mi S of Hoxie
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.278, -100.436

Thunderstorm Wind, Graham

When
July 22, 7:43 PM CST
Where
Graham County, 2.64 mi NW of (Hlc)hill City Muni
Measured
78 kt (90 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
39.408, -99.863

Part of a metal garage and a pull trailer were blown over due to strong winds estimated up to 90 mph.

Thunderstorm Wind, Graham

When
July 22, 7:45 PM CST
Where
Graham County, 1.07 mi SE of Hill City
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
39.361, -99.834

Winds estimated to gust up to 60 mph tore a one inch diameter healthy tree limb from a tree.

Thunderstorm Wind, Graham

When
July 22, 7:46 PM CST
Where
Graham County, 0.85 mi SE of Hill City
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
39.360, -99.840

Winds estimated to gust up to 80 mph threw lawn furniture and tore a healthy six inch diameter tree limb off a tree.

Thunderstorm Wind, Graham

When
July 22, 7:49 PM CST
Where
Graham County, (Hlc)hill City Muni
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
39.380, -99.830

Observed via Hill City Municipal Airport station KHLC.

Lightning, Graham

When
July 22, 7:50 PM CST
Where
Graham County, 0.49 mi E of Hill City
Property damage
$500
Reported by
Social Media
Coordinates
39.370, -99.841

Lightning struck a healthy tree, snapping a branch about four inches in diameter off the tree.

Thunderstorm Wind, Graham

When
July 22, 7:55 PM CST
Where
Graham County, 0.35 mi SSW of Penokee
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
39.346, -99.973

Large tree branches estimated at four inches in diameter were snapped off trees on the property as a thunderstorm moved over the town of Penokee, Kansas.

Thunderstorm Wind, Graham

When
July 22, 7:55 PM CST
Where
Graham County, 0.04 mi SSE of Penokee
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.350, -99.970

Large tree branches estimated to be up to 6 inches in diameter were snapped off a healthy tree as a storm moved over the town of Penokee, Kansas.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050194, 1050195, 1050196, 1050198, 1050199, 1050197, 1044938, 1044939, 1045175, 1045176, 1045177, 1045178, 1045179, 1045180, 1045181, 1045182, 1045357, 1045373, 1045806, 1045352, 1045417, 1045418, 1045416, 1045599, 1045607, 1045608, 1045609, 1045611, 1045799, 1045801.